By Lelebell82 Latest Reply 2014-07-29 21:44:21 -0500
Started 2014-03-15 18:53:45 -0500

Hey guys I been pretty sick this last week and the doctor prescribed me steroids. I know they raise blood sugar. Has anyone taken them?

22 replies

MrsCDogg 2014-03-17 05:29:29 -0500 Report

I was a CNA for many years and had all kinds of patients. Once I had a patient who had steroid induced diabetes. I'm not sure if it actually went away when he was off the steroids or not.

Trudie Ann
Trudie Ann 2014-03-17 05:20:37 -0500 Report

I took prednisone for a week and had to call my doctor because they raised my blood sugar so much. Even after he told me not to take the rest it took what seemed like for ever to get my levels working again.He put it on my chart that I have an adverse reaction to steroid meds. . I can take the injection, thankfully. I had a disc crumble and they gave me the injection. My doctor said it was because the injection was only targeting a specific area and was absorbed into the skin and tissues ( or something like that ).

CJ55 2014-03-17 02:37:21 -0500 Report

I am a T2 and I also have asthma. I have had to take steroids quite often for my asthma attacks and I also get cortizone shots Which raise my BS levels as they are steroids as well. I am usually 500-600 for several days after having the shots, and 400-600 taking the predizone for my asthma. It isn't fun to have to take the steroids because the effects of the high BS are horrible and you really get messed up because you really cannot control your sugar. I am sure I have been higher than 600 but that is as high as my meter goes. I never go to the hospital anymore because they cannot ever bring it down either. Good Luck..

mjhorgan 2014-03-16 12:41:02 -0500 Report

I was on them just over a week. It was like my body did not absorb insulin at all. They made my blood sugar go haywire. My BG just kept going up and up. The extra insulin I was taking barely touched the blood sugar. Watch out and ask your Dr. for alternatives. I found out later that there are other options that may be effective.

GabbyPA 2014-03-16 10:38:50 -0500 Report

I have not taken them but a friend of mine who is a type 2 diabetic is on them. They raise her an average of 40 points. She has been trying to get off of them for a while, but she has a rare lung fungus that requires them to keep it from spreading. So she works to reduce her numbers other ways.

fozy 2014-03-16 09:24:32 -0500 Report

I was on for a week due to pain on my right leg and whow the first two days my glucose were in the 190-170 then I started monitoring my eating ope ur get better as u go

Glucerna 2014-03-15 19:54:00 -0500 Report

It's a good idea to check with your physician and see if she wants you to manage your blood sugar any differently while you're on steroids. Keeping your blood sugar levels in a healthy range will also help you feel better overall. ~Lynn @Glucerna

ICDA250 2014-03-15 19:28:36 -0500 Report

Several years ago I had a collapsed lung and pneumonia and had to be put on steroids plus four antibiotics. Infections of any kind tend to raise blood sugar. I was told to test my blood sugars more often and inject my insulin more times a day but in smaller doses and make sure I ate smaller meals but more times a day. I guess I am still here but it is always best to confirm with your physician if these are correct steps to take "LIKE ARISTOTLE AND ABE LINCOLN SAID YOU CANNOT ALWAYS BELIEVE EVERY THING THAT YOU READ ON THE INTERNET"

Hope You Get Better and Stay well…

Type1Lou 2014-03-15 19:22:50 -0500 Report

I had laser surgery on my right eye on Tuesday to get rid of scarring behind an implanted lens. I've been doing 4 drops a day of Prednisolone and my sugars have been running higher…I'm trying to increase my insulin somewhat to compensate but don't want to overdo it and wind up with lows. Luckily, the drops stop tomorrow. And the surgery immediately restored my visual acuity!
Life is good!

jayabee52 2014-03-15 19:22:06 -0500 Report

Howdy Lelebell
I have not taken steroids, at least while I had diabetes. I had had a cortisone shot (corticostreoid) for a knee which was inflamed with osteo arthritis. But that was years prior to Dx with my T2D.

However my 2nd wife "Jem" had diabetes (I think she was T1D but i never thought to ask) Jem also had Lupis (SLE) as well as RA and about once every month or so she had a "flare" and needed to take either a corticosteroid shot or take a prednisone pill. And of course those steroids would shoot her BG (blood glucose) levels to the moon. Like the high 200s through 300s.

Once or twice she needed to go to the ER and get an insulin drip because the meter could only read up to 600 and after that it just greeted us with "HI".

She normally took 45 to 50 u of NPH twice a day but when she would have the steroid induced highs we had a sliding scale set up by her endo we would use to try to bring her BG levels down. She had a vial of "R" insulin and also a vial of "Aspart" insulin Each had a sliding scale of its own, and instructions of when to use each, and how much at what BG levels. (Since Jem was totally blind, I had to take her BG readings, and record them so I could send them to her endo and then draw up her insulin injections. She could inject herself).

We'd work with the sliding scales to bring her BG levels down closer to normal.

It would seem like that we get them down for about a month, and she'd have another flare.

So, Lelebell, what kind of sickness do you have where Dr is prescribing steroids? Are they pills like prednisone, or shots?

Praying you don't have to do that very often!

James Baker

Lelebell82 2014-03-15 19:25:30 -0500 Report

Hey James thanks for taking the time to reply. I have bronchitis, a sinus infection and my tonsils were swollen. Im on antibiotics but nothing is helping the cough and congestion. He called me in steroids a 6 day supply. I take 6 the first day, 5 the next and so on. Im just weary of the blood sugar thing. I dont want to get rid of one problem with another.

Ladida 35
Ladida 35 2014-03-16 19:16:18 -0500 Report

i can tell you a way that has worked for me many times and sent the symptoms packing in a day or so. It's also helped people I told about it.Dr Oz talks about this so much. Coconut Oil capsules! I get them @ Vitamin World and takes several every few hours (3). It's a natural antibiotic and I haven't gone to the Dr for antibiotics that don't seem to work completely. At the first sign of post nasal drip or pressure I take them and it doesn't get worse! The next day or later the same day I feel better. Dr Oz believes if you overuse anti bacterial products it's harder for antibiotics to work but the way coconut oil works why bother? Other stores like GNC has it but Vitamin World or Puritan's Pride which is the mail order I buy 2 and get 3 free. You need it soon so I would get to a store tomorrow! Also there's a liquid in a jar you can put in oatmeal or eat by the spoonful. If your mouth or gums hurt hold it in your mouth for a minute before swallowing. It's amazing!

jayabee52 2014-03-15 20:36:28 -0500 Report

You're welcome Lele

You got what is commonly known as "The Crud" (wasn't that a movie title ? LoL!)

as Sophie said below the raise you get with the pills ( I would guess Prednisone ?) is temporary. The pills do take longer to work than does the injection.

Yes, truth be told, most of us are weary of the "blood sugar thing"

God's best

granniesophie 2014-03-15 19:08:37 -0500 Report

I did, and they do! You will just need to watch what you eat and drink lots of water. They actually did not work for me for what they were prescibed for, but I had lots of energy, and the cleanest house ever! Any raise in blood sugar is temporary. Once you go off them, you go back to whatever is normal for you.
I hope they do help make you feel better.